Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 18, 2001

Daily Care

Question from Buffalo, New York, USA:

My four year old daughter has had type�1 diabetes for two and a half years, and we have never really been able to control her morning blood sugars. She wakes almost every morning with a blood glucose between 250-380 mg/dl [13.8-21.1 mmol/L]. Her middle of the night readings are sometimes low (37-65 mg/dl [2.1 -3.6 mmol/L]), or high (200-400 mg/dl [11.1-22.2 mmol/L]). Every night is different. She is under the care of a diabetes team, although we seem to be only switching her NPH at dinnertime, up and down (depending on the weeks blood glucoses). She takes 2 units of R with 13 units of NPH at breakfast time and 2 units of Humalog with 2 units of NPH at dinnertime. Her doctors do not recommend starting her on three shots a day because of her age. Any knowledge you can offer would be appreciated.

Answer:

I think that our policy (and duty) is to start an intensified insulin regimen even at your daughter’s age. I’d suggest splitting the 2 units of Humalog with 2 units of NPH mixture so that she gets 2-4 H before dinner and 4-6 NPH at bedtime, even if bedtime is just after dinner.

The dosages must be regulated according to blood sugar levels, eating, and exercise over the day. As usual, try to avoid lows between midnight and 3:00 AM, remembering that lows around that time are mainly due to the combined effect of the two shots of N. If this happens too frequently, then I’d switch to some H before each meal and N only at bedtime.

MS

[Editor’s comment: There are, of course, many ways to adjust the insulin program, but as Dr. Songini points out, it seems essential that a more complex program be started to get things smoothed out. It’s not clear from your question whether your daughter is under the care of a pediatric diabetes team. If not, ask for a referral.

WWQ]